Ohio, 2004Flash Flooding in Ohio, June 9, 2004
June 9, 2004 · NWS CLE · 4 events in 4 counties and zones
4 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1.1 million
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jun 9, 1:40 PM EST, 1 hour 50 minutes earlier.
Area forecast discussion, Jun 9, 1:40 PM EST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
240 PM EDT WED JUN 9 2004
.DISCUSSION...
FRONT OVER CENTRAL LOWER MI IS SLOWLY MOVING SOUTH. EXTREME
INSTABILITY ACROSS THE AREA WITH CAPES 3000-5000 J/KG.
HOWEVER...WITH THE FRONT STILL IN CENTRAL MI...THE ONLY TRIGGER
MECHANISM AT THIS TIME OVER NRN OH IS THE LAKE BREEZE. THIS MAY
CHANGE THIS EVENING AS THE FRONT SAGS SOUTH. WITH THE INSTABILITY IN
PLACE...WILL GO WITH CATEGORICAL POPS TONIGHT...ESPECIALLY SINCE THE
FRONT DOES NOT MAKE IT THRU THE CWFA UNTIL THE DAY ON THU. AM A
LITTLE CONCERNED ABOUT TRAINING OF ECHOS OVERNIGHT AS FRONT BECOMES
PARALLEL TO THE MEAN FLOW AND A THETA-E RIDGE MOVES INTO THE AREA.
WILL THEREFORE PUT SOME HVY RAIN IN THE ZONES FOR OVERNIGHT.
WITH THE SLOWER MOVEMENT OF THE FRONT...WILL CONTINUE WITH LKLY
MORNING POPS ACROSS THE ENTIRE AREA...WITH LKLY POPS ALL DAY ACROSS
THE SOUTH AS THE FRONT DOES NOT MAKE IT THRU UNTIL AFTN. AM
CONCERNED AGAIN ABOUT HVY RAIN...ESPECIALLY WHEN SEEING WHAT IS
HAPPENING OVER E CNTRL LOWER MI ALONG THE FRONT THIS AFTN. WILL ALSO
PUT HVY RAIN IN THE FCST FOR THE SRN HALF OF THE AREA AGAIN TMRW. NW
PA WILL SEE DRY NORTHEASTERLY FLOW SO WILL TAPER OFF TO SMALL CHC
POPS OVER THAT AREA. IN FACT...ERI MAY SEE SUNSHINE IN THE AFTN AS
THE HIGH BUILDS INTO NY STATE.
FRONT SLOWLY SAGS TO SRN OH THU NIGHT...HOWEVER THE GFS AND ETA SHOW
ANOTHER S/WV MOVING INTO OHIO THU NIGHT. WL CONTINUE WITH CHC POPS
ACROSS MUCH OF THE AREA...EXCEPT NW PA WHERE DRY NE FLOW WILL KEEP
IT DRY.
FRONT TRIES TO MOVE N FRI AND FRI NIGHT. WL GO WITH LKLY OVER THE SW
2/3 OF THE CWFA ON FRI. AGAIN...IT IS VERY POSSIBLE THAT ERI WILL
STAY DRY WITH CONTINUED NE FLOW. HOWEVER...WL CONTINUE WITH SMALL
CHC POPS.
IN THE EXTENDED...NOT MUCH CHANGE PLANNED. NRN HALF OF THE COUNTRY
IS PROGGED TO BE IN A MORE ZONAL TYPE FLOW WITH INDIVIDUAL SHORT
WAVES MOVING THROUGH THE MEAN FLOW EVERY 24-36 HOURS. TOUGH TO TIME
THE SHORT WAVES...SO THE FCST WILL CONTINUED RELATIVELY UNSETTLED.
UNLIKELY THAT EVERY PERIOD WILL SEE PCPN...BUT AT THIS TIME IT IS
TOUGH TO DETERMINE THE EXACT TIMING. BEST CHC OF PCPN LOOKS TO BE
MONDAY/MON EVENING WHEN THE GFS AND ECMWF SHOW A STRONG COLD
FRONT/UPR TROUGH MOVING THRU THE AREA. WL CONTINUE WITH A DRY FCST
ON TUESDAY AS WK HIGH PRES BUILDS INTO THE REGION. MDLS START TO
DIVERGE BY WED...BUT THE GENERAL IDEA IS TO DEEPEN A TROUGH OVER THE
WESTERN LAKES TUE NIGHT AND WED. THIS SHOULD ALLOW FOR ANOTHER CHC
OF TSRA IN THE AFTN AS THE TROUGH APPROACHES. NO MAJOR EXTREMES IN
TEMPS FOR THE NEXT COUPLE OF DAYS...BUT WITH HEIGHTS ACROSS THE AREA
GENERALLY AT OR ABV NORMAL...IT WOULD SEEM THAT TEMPS WOULD FOLLOW
THE SAME TREND. WARMEST DAYS OVER THE WKND.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...SEVERE THUNDERSTORM WATCH UNTIL 6 PM.
PA...SEVERE THUNDERSTORM WATCH UNTIL 6 PM.
&&
MRD
Hazardous weather outlook, Jun 9, 1:38 PM EST, 1 hour 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
238 PM EDT WED JUN 9 2004
OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-101200-
ASHLAND OH-ASHTABULA INLAND OH-ASHTABULA LAKESHORE OH-CRAWFORD PA-
CRAWFORD OH-CUYAHOGA OH-ERIE OH-GEAUGA OH-HANCOCK OH-HOLMES OH-
HURON OH-KNOX OH-LAKE OH-LORAIN OH-LUCAS OH-MAHONING OH-MARION OH-
MEDINA OH-MORROW OH-NORTHERN ERIE PA-OTTAWA OH-PORTAGE OH-
RICHLAND OH-SANDUSKY OH-SENECA OH-SOUTHERN ERIE PA-STARK OH-
SUMMIT OH-TRUMBULL OH-WAYNE OH-WOOD OH-WYANDOT OH-
INCLUDING THE CITIES OF...AKRON...ASHLAND...ASHTABULA...
BOWLING GREEN...BUCYRUS...CANTON...CHARDON...CLEVELAND...ELYRIA...
ERIE...FINDLAY...FOSTORIA...FREMONT...JEFFERSON...LORAIN...
MANSFIELD...MARION...MEADVILLE...MEDINA...MILLERSBURG...
MOUNT GILEAD...MOUNT VERNON...NORWALK...PAINESVILLE...PORT CLINTON...
RAVENNA...SANDUSKY...TIFFIN...TOLEDO...UPPER SANDUSKY...WARREN...
WOOSTER AND YOUNGSTOWN
238 PM EDT WED JUN 9 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTION OF NORTHERN OHIO AND A
PORTION OF NORTHWEST PENNSYLVANIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
AN APPROACHING COLD FRONT COULD CAUSE SEVERE THUNDERSTORMS THIS
AFTERNOON AND TONIGHT. LOCALIZED VERY HEAVY RAIN IS ALSO POSSIBLE
LATE THIS AFTERNOON AND TONIGHT.
.DAYS TWO THROUGH SEVEN...
AS THE COLD FRONT MOVES THROUGH THE COUNTY WARNING AREA THURSDAY SOME
OF THE THUNDERSTORMS COULD BE STRONG AND THE RAIN COULD BE LOCALLY
HEAVY.
.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NEEDED THIS AFTERNOON. SPOTTER ACTIVATION MAY
BE NEEDED TONIGHT AND ON THURSDAY.
MRD
Flash Flood, Cuyahoga
- When
- June 9, 3:30 PM EST to 7:30 PM EST
- Where
- Cuyahoga County, Countywide
- Property damage
- $500,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.479, -81.678 (the zone’s center; the record gives no point)
Thunderstorms dumped two to five inches of rain on the southern and central portions of Cuyahoga County during the late afternoon and early evening hours. Rainfall rates with the stronger storms were greater than two inches per hour. Widespread street and lowland flooding was reported in Strongsville, North Royalton, Brecksville, Solon , Moreland Hills and Broadview Heights. Some of the worst flooding occurred in North Royalton after Baldwin Creek left it's banks. Flood waters up to three feet deep damaged 170 homes in the city. Nearly five inches of rain fell in Brecksville causing Chippewa Creek to go into flood. Homes and businesses along Mill Road were evacuated after flood waters reached two feet in depth. Roads were washed out in Moreland Hill and Solon. Spotters measured three and a half inches of rain in Solon. Many vehicles became stranded in the flood waters. Hundreds of homes were damaged in the county, mainly from basement flooding. Many roads had to be closed because of flooding.
Flash Flood, Medina
- When
- June 9, 3:30 PM EST to 7:30 PM EST
- Where
- Medina County, North Portion
- Property damage
- $200,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.118, -81.900 (the zone’s center; the record gives no point)
Thunderstorms dumped two to four inches of rain on the northern portion of Medina County during the late afternoon and early evening hours. Rainfall rates with the stronger storms exceeded two inches per hour. Spotters in Brunswick measured 2.90 inches of rain between 5 p.m. and 6:10 p.m. Flood waters up to two feet deep damaged 65 homes in Brunswick. At least one family had to be evacuated. Many vehicles were also damaged.
Flash Flood, Geauga
- When
- June 9, 5:00 PM EST to 7:30 PM EST
- Where
- Geauga County, Countywide
- Property damage
- $250,000
- Reported by
- NEWSPAPER
- Coordinates
- 41.500, -81.179 (the zone’s center; the record gives no point)
Thunderstorms dumped over three inches of rain on portions of Geauga County. The heaviest rains fell over the southwestern corner of the county where spotters measured 3.5 inches of rain in Bainbridge. Rainfall rates at times approached two inches per hour. Fourteen homes were damaged by flooding in Chester, Russell, Newbury and Bainbridge Townships. Flood waters on some roads were as much as two feet deep. Many vehicles were damaged by the flood waters.
Flash Flood, Ashtabula
- When
- June 9, 6:15 PM EST to 8:00 PM EST
- Where
- Ashtabula County, South Portion
- Property damage
- $150,000
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 41.896, -80.759 (the zone’s center; the record gives no point)
Thunderstorms dumped two to four inches of rain on the southern portion of Ashtabula County during the evening hours. Widespread lowland and street flooding was reported. Some of the worst flooding occurred south of Jefferson where State Route 11 had to be closed. Several motorists became stranded in flood waters up to two feet deep. Many other roads in the southern half of the county also had to be closed. Dozens of homes and vehicles sustained flood damage.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Colorado, June 9, 20042 injured · $148 million · F1 · 49 events
- Hail and Damaging Winds in Massachusetts, June 9, 20041 death · $30,000 · 50 kt wind · 5 events
- Flash Flooding in Texas, June 9 to 10, 2004$7.8 million · 32 events
- Flash Flooding in Wisconsin, June 9 to 10, 2004$3.0 million · 2 events
- Tornadoes and Damaging Wind in Oklahoma, June 9, 2004$505,000 · F1 · 4 events
- Flash Flooding in Texas, June 9, 2004$600,000 · 11 events
- Flash Flooding in Texas, June 9, 2004$815,000 · 4 events
- Hail and Damaging Winds in Ohio, June 9, 2004$158,000 · 50 kt wind · 21 events
- Flood and Hail in Michigan, June 9, 2004$225,000 · 4.25 in hail · 8 events
- Flash Flooding in Texas, June 9, 2004$250,000 · 5 events
- Hail and Damaging Winds in New York, June 9, 2004$64,000 · 55 kt wind · 7 events
- Hail and Damaging Winds in Pennsylvania, June 9, 2004$70,000 · 1.75 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5408825, 5408826, 5408390, 5408391.